posted on Jan, 17 2012 @ 08:47 PM
I have a great solution of those of you struggling with addiction. After 14 years on physician-prescribed tramadol (Ultram), I kicked the
demon-on-my-back. I had a week of misery, but keep in mind, I took tramadol for 14 years straight. If you take any substance consistently for 14
years (even a particular food), without fail, you will have some type of withdrawal. After hours and hours of research, I found a solution that I
would like everyone to have access to. I was the guinea pig, and after 4 months with no assistance from a physician (or the methadone they wanted me
to titrate off of the tramadol with), I am successful. I am not a physician, and I highly recommend you consult a physician first.
Tramadol, for those of you who are unfamiliar with the drug, is a generic name for a drug called Ultram. Ultram was marketed in the early 2000's as
a pain drug without the addictive properties of the Schedule 2 drugs including the opiate class (Oxycodone, Hydrocodone, Codeine, etc...). Tramadol
is a Schedule 5 drug (you need a prescription, but it isn't classified as addictive per se).
After 13 years of usage, physicians have discovered (and addicts too), that tramadol has a narcotic-like action similar to opiod drugs. In fact
tramadol binds to the mu receptor, the same receptor coc aine binds to. Tramadol may deliver less dramatic effect and liability than pure
narcotic opiates, but new labeling warns that tramadol “may induce psychological and physical dependence of the morphine-type”. The labeling
didn't go into effect until 9 years after I had been on the drug....had I known of tramadol's addictive properties I would have stayed way clear of
the drug. I was prescribed tramadol, because I was getting hives from the codeine I was prescribed from contracting chicken pox at a mature age.
To complicate matters further, tramadol also acts similar to an anti-depressant, increasing serotonin and to a lesser degree, norepinephrine. Any
one stopping an anti-depressant cold turkey, can tell you the hell of coming off of an SSRI (selective serotonin reuptake inhibitor). Thousands of
posts on the internet state that tramadol withdrawal is much worse than opiate withdrawal because of the pain/antidepressant properties of
In researching my options to slay this addiction, I discovered that my pain was probably a result of a condition physician's call 'rebound pain'.
It was very possible that the horrible pain I experienced every day was no longer a reaction to 'real' pain, but by my body's inability to produce
it's own opiates when the dose of tramadol wore off after six or seven hours. This occurs with all opiates. I was caught in a vicious cycle of
feeling good for three hours after my initial dose of tramadol, and then the gradual increase in pain until my next dose.
The 'rebound pain' I experienced twice daily when the drug wore off, was enough to drive me to find the tramadol. The few times I ran out of
tramadol I ended up in the emergency room because the withdrawal was so horrible. The rebound pain was debilitating. I literally became obsessed
with securing my next dose of tramadol. First of all I would start sweating, I would be pale as a ghost, and I would get these horrible restless leg
pains until my next dose. Strangely enough, after stopping the tramadol the pain I thought I had, is gone, although I do have some resulting pain as
I continue to withdraw from tramadol. I have no idea how much more withdrawal lies ahead, but I can still feel the drug in my body.
The first five days of withdrawal weren't fun. They were pretty terrible, but every day after the third day gets better. Withdrawal symptoms may
The initial withdrawal will take 3 to 5 days. I suggest you plan on beginning the process before a long weekend, and plan on calling in sick several
days if you work. You will need a friend to be there for support, access to a hot bath, lots of blankets, and some type of activity that gets your
mind of your discomfort. You must also force yourself to go outside and walk for at least fifteen minutes a day. You have got to find a way to begin
making your own natural endorphins. Your body is completely reliant on chemicals to feel good, and your natural system has shut down in response
Once you have gone through the initial withdrawal, you will need to deal with a syndrome they call 'Post Acute Withdrawal Syndrome', also called
PAWS. PAWS is a set of symptoms that occur when your body begins to re-regulate, and continue to withdraw from the drug. Tramadol and opiates are
stored in body fat, so over several weeks to six months, these substances will continue to be released. It has been four months for me, and I am
still experiencing PAWS. PAWS include:
Aches and pains
Inability to regulate temperature
Cold- or flu-like symptoms
Loss of appetite
The worst issue I have faced has been cold and hot sweats all day, every day for four months. Opiates impact your brain's hypothalamus-pituitary axis
resulting in a disruption in the way your body thermoregulates or regulates other autonomous body functions. The hot and cold sweats are slowly
getting better. Keep in mind that every one is unique, and depending on the duration of drug use, body fat, overall health, and how you choose to
detox, your symptoms will be unique. I believe the tramadol poisoned my body and was actually very toxic. I haven't been sick in 12 years, and I
have been sick four times during the four months. I don't feel like 'me' yet, but every week gets easier now. The most bizarre aspect of PAWS is
that every evening at six-thirty when I would take my evening dose; my body starts sweating profusely and I get pale. It is almost like my body is
screaming for me to take the missed dose. It is a very uncomfortable hour, and I can't wait for it to end.
So what is this magic formula that made withdrawal tolerable? It is a sequence of natural supplements, several over the counter medications, and one
very incredible and legal plant called Kratom.
These items should be purchased prior to withdrawal:
1. Red Hots or Fireballs- pain in your mouth is proven to release endorphins
2. Immodium (Loperamide)- an over the counter anti-diarrheal medication. Loperamide is actually an opiate that
is too large to pass the blood-brain barrier, but can bind to the vacated opiate
receptors assisting with both diarrhea and withdrawal symptoms. Because the
loperamide molecule is too large to pass through the blood brain barrier, you cannot
get high from loperamide.
3. Vitamin B-6-
4. L-Tyrosine (500 mg caps)- L-Tyrosine is an amino acid that increases brain dopamine. May help with
anxiety and stress. I swear by this supplement.
5. Wide-spectrum mineral supplement with at least 100% RDA of Zinc, Phosphorus, Copper, Magnesium and
Potassium. It is important to get your electrical system regulalated.